Try it
Pharmacology · CNS drugs and antiepileptics: trazodone priapism
Sample itemA 45-year-old man takes a low-dose sedating antidepressant at night for insomnia. He presents with a painful erection lasting five hours without sexual stimulation. Which drug is most likely responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Trazodone
Trazodone is a classic cause of priapism, attributed to its alpha-1 adrenergic blockade. Patients should be warned to seek urgent care for an erection lasting more than four hours, because untreated priapism can cause permanent erectile dysfunction.
Option by option
A. Bupropion
Bupropion mainly causes insomnia, tremor and seizures and does not have sedating alpha-1 blockade.
B. Trazodone (correct)
Correct. Trazodone blocks alpha-1 receptors and is the antidepressant most linked with priapism.
C. Mirtazapine
Mirtazapine causes sedation and weight gain, and priapism is only a rare report.
D. Sertraline
Sertraline more often causes delayed ejaculation and reduced libido than priapism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?